West Virginia, 2018Flash Flooding in West Virginia, May 27, 2018
May 27, 2018 · NWS RNK · 3 events in 2 counties and zones
Locally heavy downpours over central Mercer County produced flash flooding in several small basins near Athens, WV. 5 inches fell in one hour from 420 to 520 PM EST.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $255,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Locally heavy downpours over central Mercer County produced flash flooding in several small basins near Athens, WV. Dual-pol radar estimated more than 4 inches fell in a 3-hour period ending around 600 PM EST and an automated gauge measured 4.53 inches in Athens of which 3.5 inches fell in one hour from 420 to 520 PM EST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 27, 2:40 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, May 27, 2:40 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
340 PM EDT Sun May 27 2018
.SYNOPSIS...
High pressure centered offshore will maintain a moist southerly
flow of air into the region for the next several days. Subtropical
Storm Alberto moving into the Gulf of Mexico this weekend will
move ashore and into the lower Mississippi Valley early in the
week. Tropical moisture will stream north into the region
making for very rain efficient showers and thunderstorms.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 340 PM EDT Sunday...
Scattered showers and thunderstorms have formed in the moist
unstable air across our region with the better coverage across the
higher terrain and along the Blue Ridge. Ample insolation has
allowed MLCAPE values to climb to around 1500 to 3000 J/KG. The
combination of upper trough over the northern Mid-Atlantic and
tropical moisture streaming north from the Gulf of Mexico has
resulted in a convergence axis along or north of our CWA border.
With healthy PWATS, these storms will be very rain efficient rain
producers. The HRRR and HiresW-ARW-East indicated that the greatest
convection concentration will occur cross the northern half of our
forecast area. The NAM and RAP generates precipitation across the
entire forecast area. The GFS and ECMWF showers widespread storms
with the heaviest north of our forecast area. The excessive rain
fall had marginal potential across the entire forecast area with
slight chance to our northeast across Washington area. We will need
to watch for flooding issues across entire forecast area with deeper
convection or training. The good news is that the storm motion is
faster today around 15 knots compared to yesterday. One weak spots
will be Tazewell county where some rain gages reporting 2-3 inch
amounts Saturday. Attm will hold off on a Flash Flood Watch. Prefer
to see where convergence boundaries will line-up and target those
areas of high confidence as opposed to blanketing a larger piece of
real estate. Low temperatures tonight will range from the upper 50s
in the mountains to the mid 60s in the piedmont.
Refer to the latest advisories from NHC on Alberto for track
and its movement. Alberto comes ashore Monday morning and
continues moving northward into southern Alabama by Monday
evening. The flooding potential for Monday will depend on how
much rainfall is accumulated from several days of locally heavy
tropical rainfall and where the deeper convection forms. The
greatest chances for showers and thunderstorms Monday will occur
across southern portions of the forecast area. Decided to
mention the rain could be heavy at times in the south. The Day
Two excessive rainfall showed a sharp gradient with a slight
chance to our south across North Carolina. Both the GFS and
ECMWF showed richer moisture try to push into the southern edge
of our forecast area before translating east to the coast. High
temperatures on Monday will vary for around 70 degrees in the
mountains to the upper 70s in the east.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 230 PM EDT Sunday...
NHC forecasts bring Alberto ashore Monday morning and continues the
center on a NNW track into southern Alabama by Monday evening while
weakening the system to a tropical depression by Tuesday morning
over north central Alabama. Forward speed then increases as the NNW
track continues with the depression in southern Indiana by Wednesday
morning and Michigan by Thursday morning. Our forecast area will
remain in deep southerly flow through this entire period with
extremely high moisture for late May. The 12z/27 RNK sounding PWAT
of 1.42 inches is near 'all-time' high for the date (1995-2014 SPC
climatology) and chances are very good that this type of moisture
remains over the region for next few days and beyond. As mentioned
in previous discussions the forecast NAEFS anomalies for PWAT are 2
to 2.5 standard deviations above normal through much of the week.
Bottom line is any showers that develop are will be efficient rain
producers and storms that lingers over a particular location or
small basin more than about 1-2 hours are liable to produce minor
flooding and 2-3 hours could initiate flash flooding. Day 3
Excessive rainfall outlook from WPC shows Slight Risk (10-20 percent
chance)for exceeding flash flood guidance 12z Tuesday through 12z
Wednesday. This does not provide much confidence in issuing a Flash
Flood Watch given the lack of focus and the shotgun pattern of flash
flood guidance (FFG) in place across our region. 3-hour FFG ranges
generally from 1.5 to 3.0 inches with the lower guidance mainly in
the mountains. Will hold off on a Flood/Flash Watch as the pattern
is too diffuse in terms of timing and location. A short-fused Watch
targeted to developing organized convection may make more sense than
what could be a 3-day (or longer) Watch. As Alberto lifts into the
Tennessee Valley late Tuesday into Wednesday a Marginal Risk for
Severe will exist with the possibility for isolated tornadoes in the
northeast quadrant of the weakening system as well.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 PM EDT Sunday...
A generally wet pattern is expected to continue late week into next
weekend as the remains of Alberto lift northward into the northern
Great Lakes. But then the forecast becomes interesting as 12z/27 GFS
shows intense upper low over the western North Atlantic blocked by
ridging south of Greenland. This forces the upper low over the Great
Lakes back to the southeast with a broad area of low pressure over
the Mid-Atlantic that deepens with time over VA/NC area providing
continued chances for rainfall. The 00z/27 ECMWF shows similar
longwave pattern with the Greenland block but develops surface low
pressure somewhat further north and east, while 12z/27 CMC closer to
GFS. Obviously pattern details cannot be descried with any real
confidence at this range but the pattern certainly fits the
definition of 'unsettled' through the extended period. Used mainly
Super blend for the grids during this time frame.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 150 PM EDT Sunday...
Scattered showers and thunderstorms developing in the moist
unstable air especially over the higher terrain this afternoon.
These storms will be very rain efficient due to the high
moisture content of the air. Areas of MVFR cigs will
continue this afternoon into tonight with pockets IFR/LIFR
in convection and low clouds.
Areas of fog and low clouds will develop overnight into
Monday morning. Morning fog and low clouds will mix out or
dissipate by mid morning leaving MVFR/VFR conditions
into Monday afternoon. Outside of thunderstorms , winds will
generally be light and variable or calm through the forecast
period.
Medium confidence in ceilings, visibilities and winds
during the taf period.
.Extended Aviation Discussion...
Wet pattern anticipated through the upcoming week with periods
of at least diurnally driven sub-VFR conditions associated with
deep convection. Moist low level southerly winds will also favor
lower layers of cloudiness at night, especially along the spine
of the Appalachians with potential for both MVFR Cigs and early
morning MVFR visibilities from mist/haze. The tropical system
over the Gulf of Mexico may begin to impact the region mid-week.
The unsettled weather with showers and thunderstorms may
continue into the end of the week.
&&
.HYDROLOGY...
As of 315 PM Sunday...
Significant focus in hydro concerns as discussed in portion of the
Near, Short and Long term discussions above. Alberto and associated
effects will be with us through the upcoming week in one form or
another. The question of Flood or Flash Flood Watches will be with
us during much of this time period as mentioned earlier but the
notion of holding onto what could be a very long-fused Watch seems
almost counter to producing real awareness of any flood threat.
There may be opportunities for more short-fused Flash Flood Watches
tied to a more discernible threat such as banded features or
persistent clusters of storms. That said, the ground is fairly
saturated in many places but as noted above very erratic coverage.
River flooding cannot be discounted especially on smaller fast-
reacting streams such as the upper Roanoke, Watauga, or even
something like Mason Creek. All basins will have to be monitored
closely. The latest MMEFS ensembles, mostly from 00z/27 or 06z/27
are painting some a somewhat less robust response on the bigger
rivers than the previous set of runs with minor to moderate flooding
generally in the 30 percent or less chance in most large river
basins. The experience with MMEFS has been that is tends to overdo
the probabilities of reaching high stages at these extended
forecast time periods. Still, the Dan River basin once again
under the highest threat for flooding but that would be a late
week time frame.
&&
.EQUIPMENT...
NOAA Weather Radio, All Hazards, WZ2500 at Wytheville, VA,
broadcasting on a frequency of 162.45 mHz has been fixed.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...KK/PM
NEAR TERM...KK
SHORT TERM...PC
LONG TERM...PC
AVIATION...KK/PM
HYDROLOGY...PC
EQUIPMENT...DS/KK
Hazardous weather outlook, May 27, 2:48 PM EST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
348 PM EDT Sun May 27 2018
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-282000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
348 PM EDT Sun May 27 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
Localized excessive rainfall is possible this afternoon and evening.
Rainfall which exceeds 2 inches in an hour may cause flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Showers and thunderstorms will be very rain efficient this week with
the potential for small stream and poor drainage flooding. In
addition, the tropical system emanating from the Eastern Gulf of
Mexico may have impacts with respect to rainfall amounts and
potential flooding Monday through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 27, 2:28 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
328 PM EDT SUN MAY 27 2018
VAZ013-014-272000-
Pulaski-Montgomery-
328 PM EDT SUN MAY 27 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PULASKI AND WEST
CENTRAL MONTGOMERY COUNTIES AND THE NORTHEASTERN CITY OF RADFORD...
Until 400 PM EDT
At 328 PM EDT, a strong thunderstorm was located over Fairlawn,
moving northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Radford...
Prices Fork...
Fairlawn...
Walton...
and Merrimac.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3712 8056 3717 8062 3723 8050 3719 8043
TIME...MOT...LOC 1928Z 234DEG 12KT 3715 8056
DS
Special weather statement, May 27, 2:34 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
334 PM EDT SUN MAY 27 2018
VAZ014-272000-
Montgomery-
334 PM EDT SUN MAY 27 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MONTGOMERY
COUNTY...
Until 400 PM EDT
At 332 PM EDT, a strong thunderstorm was developing near Shawsville,
moving northeast at 10 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm as it continues to intensify.
This storm will remain over mainly rural areas of
east central Montgomery County.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3717 8033 3719 8036 3725 8029 3720 8024
TIME...MOT...LOC 1932Z 237DEG 7KT 3719 8034
DS
Special weather statement, May 27, 2:48 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
348 PM EDT SUN MAY 27 2018
VAZ022-272015-
Roanoke-
348 PM EDT SUN MAY 27 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ROANOKE ...THE CITY OF
SALEM AND THE CITY OF ROANOKE...
Until 415 PM EDT
At 347 PM EDT, a strong thunderstorm was located over Poages Mill,
moving northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Roanoke...
Salem...
Poages Mill...
Cave Spring...
and Hollins.
This includes The following Location The Salem Fairgrounds.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3719 8006 3721 8011 3726 8006 3729 8011
3732 8004 3733 7997 3731 7987 3728 7992
3725 7990 3721 7995 3723 7998
TIME...MOT...LOC 1947Z 220DEG 12KT 3722 8007
DSSpecial weather statement, May 27, 3:08 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
408 PM EDT SUN MAY 27 2018
VAZ009-272045-
Smyth-
408 PM EDT SUN MAY 27 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SMYTH COUNTY...
Until 445 PM EDT
At 408 PM EDT, a strong thunderstorm was located near Broadford,
moving northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will remain over mainly rural areas of
north central Smyth County.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3695 8164 3697 8162 3694 8151 3684 8163
3686 8167
TIME...MOT...LOC 2008Z 213DEG 11KT 3687 8163
DSSpecial weather statement, May 27, 3:18 PM EST, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
418 PM EDT SUN MAY 27 2018
VAZ022-272045-
Roanoke-
418 PM EDT SUN MAY 27 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ROANOKE AND THE CITY OF
ROANOKE...
Until 445 PM EDT
At 417 PM EDT, a strong thunderstorm was located over Cave Spring,
moving northeast at 10 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Roanoke...
Vinton...
Cave Spring...
Roanoke Mountain...
and Hollins.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3721 8004 3722 8006 3727 8001 3731 8002
3733 7997 3731 7989 3728 7991 3725 7990
3721 7994
TIME...MOT...LOC 2017Z 240DEG 10KT 3723 8003
DSSpecial weather statement, May 27, 3:32 PM EST, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
432 PM EDT SUN MAY 27 2018
WVZ043-507-272100-
Summers-Eastern Greenbrier-
432 PM EDT SUN MAY 27 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GREENBRIER AND
EAST CENTRAL SUMMERS COUNTIES...
Until 500 PM EDT
At 432 PM EDT, a strong thunderstorm was located over Glenray, moving
northeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Alderson...
and Glenray.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3776 8053 3772 8062 3773 8066 3771 8066
3769 8068 3766 8073 3770 8078 3778 8069
3776 8067 3782 8064
TIME...MOT...LOC 2032Z 224DEG 15KT 3771 8072
DSFlash Flood, Summers
- When
- May 27, 4:15 PM EST to 7:15 PM EST
- Where
- Summers County, 0.59 mi NNE of Judson to 0.91 mi NNW of Judson
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.708, -80.777
Judson Road near Talcott was caved and flooded by flowing water.
Flash Flood, Mercer
- When
- May 27, 6:05 PM EST to 9:05 PM EST
- Where
- Mercer County, 1.22 mi WSW of Speedway to 1.12 mi WNW of Speedway
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 37.445, -81.021
Flooding was reported on several small creeks, including Laurel Creek and Tracy Fork north and east of Athens and at the town water treatment plant. Several private bridges were destroyed in the area near Red Sulphur Turnpike near Athens. A section of Red Sulphur Turnpike was badly damaged and impassable.
Flash Flood, Mercer
- When
- May 27, 6:50 PM EST to 9:50 PM EST
- Where
- Mercer County, 1.04 mi NNE of Athens to 1.56 mi SW of Speedway
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.434, -81.012
A spotter reported several culvert underneath a road being overtopped.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Maryland, May 27 to 28, 20181 death · $22 million · 33 events
- Hail and Damaging Winds in Michigan, May 27, 20181 death · 1 injured · $46,000 · 1 in hail · 5 events
- Flash Flooding and Heavy Rain in Virginia, May 27 to 28, 2018$1.5 million · 6 events
- Tornadoes and Hail in Wyoming, May 27, 2018EF2 · 13 events
- Wildfire in Texas, May 27 to 29, 2018$150,000 · 1 event
- Hail and Damaging Winds in Wyoming, May 27, 2018$75,000 · 1.75 in hail · 7 events
- Damaging Winds in Kentucky, May 27, 2018$56,000 · 55 kt wind · 3 events
- Flooding and Hail in Texas, May 27, 20182.75 in hail · 24 events
- Tornado and Hail in Illinois, May 27, 2018$15,000 · EF0 · 6 events
- Flash Flooding in New Jersey, May 27, 201813 events
- Hail and Damaging Winds in Kansas, May 27, 2018$1,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Colorado, May 27, 20181.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759327, 750528, 750533.